Hail, Cherokee
- When
- September 1, 10:48 AM CST
- Where
- Cherokee County, 10 mi W of Cherokee
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.750, -95.750
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 1, 2:00 AM CST, 8 hours 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 300 AM CDT SUN SEP 1 2002 PLENTY OF OUTFLOW BOUNDARIES NR CWA FM OVERNIGHT CONVECTION. THESE BOUNDARIES WL LIKELY MERGE INTO ONE BNDRY ACRS CWA TODAY AND WITH S/W EXPECTED TO MOVE ACRS CWA THIS AFTN AND TONIGHT...WUD EXPECT AIRMASS TO BECOME RATHER UNSTABLE WITH SCT TRW EXPECTED TO FIRE UP. BEST CHC WL BE ERN CWA LATER THIS AFTN AND EVE. POT FOR SVR STILL EXISTS. ALTHOUGH SHEAR NOT ALL THAT IMPRESSIVE...ENUF INSTABIL WL EXIST FOR MULTICELLULAR STORMS WITH MAIN THREAT BEING HAIL. BNDY WL LIKELY WASH OUT ACRS CWA LATER TONIGHT...WHILE CDFNT MOVES INTO WRN CWA BY 12Z MON. FNT SHUD QUICKLY MOVE ACRS CWA DURING DAY. MAY SEE A FEW TRW REFIRE LATE TONIGHT NR FNT OVR WRN CWA. THREAT OF TRW WL INCREASE A LTL OVR SERN CWA MON AFTN ACRS NW IA AS FNT WL BE MOVE THRU DURING AFTN. SHUD BE ANOTHER WARM DAY TODAY ACRS CWA WITH HIGHS SIMILAR TO SATURDAY. A LTL COOLER ON MON WITH SECONDARY SHOT OF COOLER AIR TUES. LATEST MRF EVEN SLOWER ON FNT FOR NEXT WEEKEND. IF MODEL RIGHT FNT MAY NOT GET THRU CWA UNTIL SUN. FOR NOW WL LEAVE FCST AS IS...BUT BEST CHC OF TRW MAY BE SAT AND SAT NIGHT. FWF WL START UP AGAIN TODAY FOR SW MN. .FSD...NONE
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT SUN SEP 1 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A WEAK FRONT WILL TRACK ACROSS EASTERN SOUTH DAKOTA INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA LATE TODAY. THIS IS AHEAD OF THE MAIN UPPER LEVEL LOW PRESSURE...WHICH WILL MOVE INTO NORTH DAKOTA BY TONIGHT. WITH SUFFICIENT INSTABILITY AND MOISTURE...THUNDERSTORMS SHOULD DEVELOP ALONG THIS BOUNDARY...WITH A FEW POSSIBLY BECOMING SEVERE. SDZ040-055-056-062-067-MNZ071-072-080-081-089-090-097-098-IAZ001>003-020500- BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MINNEHAHA- ROCK-NOBLES-JACKSON-LINCOLN-LYON-OSCEOLA-DICKINSON- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...WORTHINGTON...ROCK RAPIDS...SPIRIT LAKE... 1100 AM CDT SUN SEP 1 2002 * FORECAST THROUGH MIDNIGHT: A WEAK FRONT WILL CONTINUE TO SLOWLY MOVE EAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT BY MID AFTERNOON. GOOD MOISTURE AND MODERATE INSTABILITY WILL COMBINE TO ALLOW A FEW STORMS TO BECOME SEVERE...BUT WEAK WIND SHEAR SHOULD KEEP ANY ORGANIZED SEVERE WEATHER FROM DEVELOPING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM. SDZ071-IAZ012>014-020>022-031-032-NEZ013-014-020500- UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-BUENA VISTA-DIXON-DAKOTA- WOODBURY-IDA- INCLUDING THE CITIES OF...ELK POINT...SIOUX CENTER...SPENCER...LE MARS... STORM LAKE...SIOUX CITY... 1100 AM CDT SUN SEP 1 2002 * FORECAST THROUGH MIDNIGHT: A WEAK FRONT WILL CONTINUE TO SLOWLY MOVE EAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP ALONG THIS FRONT BY MID AFTERNOON. GOOD MOISTURE AND MODERATE INSTABILITY WILL COMBINE TO ALLOW A FEW STORMS TO BECOME SEVERE...BUT WEAK WIND SHEAR SHOULD KEEP ANY ORGANIZED SEVERE WEATHER FROM DEVELOPING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 400 PM. SDZ038-039-050-052>054-057>061-063>066-068>070-020500- BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-BRULE-AURORA-DAVISON-HANSON- MCCOOK-GREGORY-CHARLES MIX-DOUGLAS-HUTCHINSON-TURNER-BON HOMME- YANKTON-CLAY- INCLUDING THE CITIES OF...HURON...CHAMBERLAIN...MITCHELL...YANKTON... VERMILLION... 1100 AM CDT SUN SEP 1 2002 * FORECAST THROUGH MIDNIGHT: A WEAK FRONT WILL CONTINUE TO SLOWLY MOVE EAST ACROSS EASTERN SOUTH DAKOTA THIS AFTERNOON. THUNDERSTORMS MAY DEVELOP NEAR THIS FRONT BY MID AFTERNOON. THE BETTER MOISTURE AND INSTABILITY WILL GENERALLY BE FOUND TO THE EAST OF A MITCHELL TO DE SMET LINE...BUT ISOLATED THUNDERSTORMS WILL BE POSSIBLE WEST OF THIS LINE LATE THIS AFTERNOON THROUGH EARLY EVENING. * SIGNIFICANT WEATHER: SEVERE WINDS...GUSTS EQUAL TO OR GREATER THAN 58 MPH. LARGE HAIL...DIME SIZE OR LARGER. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS POSSIBLE AFTER 300 PM. 08
The Sioux Falls radar (KFSD), 122 km away, was scanning. The volume nearest the first event began at 16:47 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2002Every state in 2002This day in weather historyWarnings in Iowa, September 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320635, 5320636.